Ask the Expert - Reaction to topical anesthetics?
Q. A middle-aged female marketing executive presents with a history of reactions twice to local anesthetics after oral surgery. She describes symptoms of transient throat tightness/shortness of breath, followed by dizziness and an episode of "near loss of consciousness". Prior to the first episode, Septocaine (articaine and epinephrine) and Marcaine (bupivicaine) were given. Perioperative records indicate she felt warm and had a slight drop in blood pressure that stabilized after 10 minutes (no information on heart rate). She was sent to ED for observation, without further problem. The second episode occurred a few days later, with Septocaine given alone and a similar reaction. This time she remained supine for some time, before discharge home.
4-5 yrs ago she had a reaction to a topical anesthetic gel containing lidocaine, prilocaine and tetracaine at her dentist's office. At the same visit, the dentist had injected lidocaine for anesthesia for fillings and crowns. She experienced a sensastion of throat tightness lasting 5 minutes each time after the anesthesia was placed, resolving symptoms spontaneously.
Anesthetic testing was done using mepivacaine (no epinephrine). All previous reactions were to amides, which should theoretically have low cross reactivity. The mepivacaine prick test and intradermal 1:100 dilution test were negative. After subcutaneous injections of more than 1 ml were given, subsequently she reported dizziness, visibly looked pale and skin felt cool to touch. Transient shortness of breath/a sensation of difficulty breathing was noted, and she was placed supine with symptoms resolving within 2 minutes. Corresponding vitals during testing are as follows: after saline injection BP=129/75, O2 sat 100, HR 83. These changed minimally during testing, with her BP dropping to 115/72 supine and 2 minutes later, 113/71 sitting up. Fifty minutes after the first (saline) injection, her vital signs were BP=133/78, Pulse ox 100, HR 68. She did have transient hypotension (from systolic of 130 to 115 both lying supine 20 mins apart), but upon sitting up 20 mins later, this resolved.
Aside from the respiratory symptoms, my impression is that she had a vasovagal reaction to explain the dizziness and transient hypotension. She required no medication for this to resolve. Since her respiratory symptoms lasted seconds and resolved upon positional change to supine, I thought she might additionally have vocal cord dysfunction. Unfortunately, this woman remains convinced she had an allergic reaction and must avoid all topical anesthetics in the future. Further, she became angered at the suggestion that she is not allergic to these medications, as she has tolerated other injections without incident.
Could vocal cord dysfunction explain these transient respiratory symptoms and if so, how would you advise preventing future reactions to local anesthetic use at the dentist's office? If not VCD, what would you suspect and how would this be treated?
A. My instinct is that this was a combination of a vasovagal reaction and basic anxiety causing a globus sensation. The reasoning: firstly, going back to her first “reaction” some 4-5 years ago, the procedure included both topical and injected oral anesthetics. Anyone who has ever had topical anesthetics can attest to the unsettling sensation (to varying degrees) of numbness in the general laryngeal structures. Whether or not this could this have played a role in her initial perception of a problem must be factored in to the assessment. Could this have created a mindset that has influenced subsequent “reactions"? (Granted, this question is ultimately unanswerable.) The rapid resolution (within 5 minutes) without any intervention suggests a non-allergic process.
Considering her more recent “reactions,” there was no topical anesthetic utilized, which may eliminate the local numbing sensation, unless some of the injected anesthetics leaked out of the injection site, causing a similar topical sensation. (This, however, would not have been a factor during her anesthetic skin testing.) One of the recent episodes consisted of “a slight drop in blood pressure," stabilizing in 10 minutes. Two days later, a similar reaction occurred. These are more reflective of either a vasovagal or anxiety-triggered reaction. The lack of precise temporal heart rate data, however, makes the vasovagal possibility a mere clinical theory.
During your skin testing, more data was available when compared to the dentist's record. Data after saline injection showed BP=129/75, Pulse ox 100, HR 83. These changed minimally during testing, with her BP dropping to 115/72 supine and 2 minutes late, 113/71 sitting up. Fifty minutes after the first (saline) injection, while presumably well, her vital signs were BP=133/78, Pulse ox 100, HR 68. With her HR dropping to its lowest point when she was well, the possibility of a vasovagal reaction is lessened, unless there was a significant time delay in obtaining vitals during the commotion of a patient in distress. This would seem to move “anxiety” higher up on the differential diagnosis list. The patient's pulse oximetry readings staying at 100% for most of the time (including after the saline injection) is more suggestive of hyperventilation, which can often accompany anxiety. In addition, the patient reporting “dizziness, visibly looked pale and skin felt cool to touch” leads one toward the possible conclusion of an anxiety reaction.
Likewise, the description of “dizziness and an episode of 'near loss of consciousness'” fall prey to the same suspicions delineated above.
I wonder about the local effects of any injected anesthetic (that may have oozed from the injection site or dripped during or after the injection) on the pharyngeal tissues, causing a numbing sensation. This can be very disconcerting, especially to a person predisposed to even a low level of anxiety, causing a globus sensation. Although this would not have been a factor during her skin testing, a “learned behavior” may have been put into action, causing her distress.
Now as to the question of VCD involvement, VCD would likely not improve when lying supine. Rather, I believe that VCD would worsen when supine, as the pull of gravity on the anatomic structures, combined with gravitational pooling of oral secretions, would accentuate the patient's awareness of her larynx and surrounding structures. The terminology of "transient throat tightness/shortness of breath" is much too vague to be helpful and can be related to far too many causes. Differentiating inspiratory from expiratory dyspnea, along with the localization of that dyspnea, might assist in the diagnosis of VCD versus not-VCD.
In order to “test the waters,” I would be inclined (although it might require the consent of the patient, which could mitigate the effectiveness of this methodology) to have the dentist tell the patient that, for safety purposes, he/she will be giving the next injections in a slow, graduated manner, but instead of starting with anesthetic, I would start with a couple of saline injections. If after a few minutes, the patient began to have her typical "reaction," you have your diagnosis.
I actually used this method once on a patient who described throat tightening after venom IT week after week at extremely low doses. When her throat tightness occurred again, but this time, after only 0.2cc of saline, I looked at her and said, “we need to talk.” Fortunately, the patient was greatly relieved to know that it was not an allergic reaction to the IT, and we happily carried on with her real IT after that. It must be noted that another patient might have become angered by my “test” without her knowledge, so hence, involving the patient in this type of trial and obtaining a signed “informed consent” form would be important, especially considering this litigious environment in which we practice.
Alternately, if the patient is willing, pretreating with an anxiolytic medication may be of some help. If, however, the patient is fully convinced that she is allergic to the anesthetics, there may be nothing you can do to persuade her differently. If this is the case, be prepared to possibly lose her as a patient.